Alabama, 2007Flash Flooding and Lightning Strikes in Alabama, August 29, 2007
August 29, 2007 · NWS HUN · 7 events in 1 county or zone
An intense thunderstorm developed over the central and southern portions of Huntsville dumping excessive rainfall in a very short period of time. Rainfall amounts over 3 inches were reported via a fairly dense network of automated and manual rain gages in this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense thunderstorm developed over the central and southern portions of Huntsville dumping excessive rainfall in a very short period of time. Rainfall amounts over 3 inches were reported via a fairly dense network of automated and manual rain gages in this area. Peak rainfall rates of up to 6 inches per hour were observed during a 20 minute time span. This led to quick runoff and flash flooding in low lying areas of south Huntsville which impacted several residences about one mile south of downtown. Flash flooding was also reported on several busy streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 3:37 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 29, 3:37 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT WED AUG 29 2007
.SYNOPSIS...
IN THE UPPER LEVELS...A TROUGH CENTERED OVER NE TEXAS AND A RIDGE IN
THE NORTHERN GOM WERE PUSHING DEEP MOISTURE NORTHWARD INTO THE TN
VALLEY. THE POLAR WESTERLIES WERE CONFINED MOSTLY TO THE NORTHERN
HALF OF THE COUNTRY...WITH SLIGHT AMPLIFICATION RESULTING IN A
RIDGE/WEST TROUGH/UPR MIDWEST PATTERN. AT/NEAR THE SFC...AN
ELONGATED COLD FRONT STRETCHED FROM THE SOUTHERN HIGH PLAINS
NORTHEASTWARD TO CENTRAL QUEBEC. SCATTERED TO NUMEROUS CONVECTION
HAD DEVELOPED AHEAD OF THE FRONT IN THE WARM HUMID AIRMASS IN THE
SOUTHERN PLAINS AND SOUTHEAST. CLOSE TO HOME...TEMPS HAVE REACHED
THE LOW 90S IN THE HUNTSVILLE AREA WHERE AMPLE SUNSHINE OCCURRED AS
THE MID-LEVEL CLOUD DECK ERODED EARLIER TODAY. HEAVY SHRAS/TSRAS
HAVE DEVELOPED ACROSS MUCH OF THE AREA...PARTICULARLY IN WESTERN AND
EASTERN PARTS OF OUR FA. ONE RAWS SITE IN EXTREME NW ALABAMA IN
LAUDERDALE COUNTY RECORDED 1.96 INCHES OF RAIN IN ONE HOUR THIS AFTN.
.SHORT TERM (TODAY THROUGH FRIDAY)...
CONVECTIVE ACTIVITY SHOULD BE ONGOING INTO THE EVENING
HOURS...ESPECIALLY IN THE EAST AND SOUTH...PER ANALYSIS OF RECENT
TRENDS ON RADAR/SAT IMAGERY. STILL...CONVECTION IS NOT ENTIRELY
DIURNALLY DRIVEN...DUE TO MID-LEVEL SHORT WAVE SUPPORT. THUS...WE
COULD SEE SOME CONVECTION REDEVELOP LATER THIS EVENING AND CONTINUE
INTO THE OVERNIGHT HOURS. WESTERN AND SOUTHERN AREAS MAY BE FAVORED
SLIGHTLY FOR CONVECTION DURING THE OVERNIGHT...ALTHOUGH THE SHORT
WAVE AND ASSOCIATED DYNAMIC FORCING APPEARED BROAD ENOUGH TO WARRANT
EVEN SPREADING OF POPS AT THIS TIME.
FCST SNDGS CONTINUE TO INDICATE PWATS 2.0 INCHES THROUGH
TOMORROW...WITH GENERAL MOIST ADIABATIC PROFILES AND HIGH WET BULB
FREEZING LEVELS. SO...EFFICIENT WARM RAIN PRODUCTION LOOKS SET AGAIN
FOR TOMORROW. ENVIRONMENTAL WINDS WILL BEGIN TO INCREASE BY THE
AFTERNOON HOWEVER...AS A FRONT BACK DOORS INTO THE AREA. SO...CELL
MOVEMENT IN ADDITION TO PROPAGATION SHOULD BE EVEN QUICKER THAN
TODAY.
A FRONTAL PASSAGE INTO THE AREA LATE TOMORROW WILL BEGIN TO
SEPARATE US FROM GULF MOISTURE...HOWEVER...SUFFICIENT MOISTURE
SHOULD LINGER INTO FRIDAY TO ALLOW FOR SCATTERED CONVECTION IN THE
AFTERNOON/EVENING HOURS. BELIEVED THAT THE GFS WAS A LITTLE TOO
AGGRESSIVE IN PUSHING LOW-LEVEL MOISTURE OUT OF THE AREA...AS IT WAS
SHOWING DAYTIME MIXING DRIVING DEW POINTS INTO THE LOW TO MID 60S
FRI AFTN. NAM BUFR SNDGS STILL INDICATE QUITE MOIST CONDITIONS AND
THIS IS BACKED UP SOMEWHAT BY THE UKMET WHICH KEEPS SOME MOISTURE
IN THE AREA. A LOOK AT CURRENT DEW POINT TRENDS BEHIND THE FRONT
IN THE PLAINS SHOWS MOISTURE LAGGING BEHIND THE FRONT A BIT...AND
GIVEN THE MAGNITUDE OF DEEP MOISTURE INTRUSION INTO THE SE
CONUS...BELIEVE THE DRY AIR WILL FILTER IN MORE SLOWLY THAN WHAT
THE GFS SUGGESTS. SO...CHANCE POPS REMAIN FOR FRI. BELIEVE THAT
EVEN THOUGH NE/E LOW-LEVEL FLOW WILL CONTINUE INTO THE
WEEKEND...WE SHOULD GET SOME RECYCLED MOIST AIR INTO THE REGION
FOR SATURDAY. BUT AGAIN...THIS IS RECYCLED AIR WRAPPING AROUND THE
OHIO VALLEY RIDGE...SO THE DRYING PROCESS SHOULD BEGIN BUT NOT
BEFORE PROVIDING ENOUGH MOISTURE TO ALLOW FOR AT LEAST ISOLATED
CONVECTION ON SAT.
.LONG TERM(SUNDAY THROUGH WEDNESDAY)...
THE OHIO VALLEY/MID-ATLANTIC RIDGE IS EXPECTED TO MAINTAIN CONTROL
OVER OUR WEATHER FOR MOST OF THIS PERIOD. SLIGHT CHANCE POPS TO
CONTINUE FOR SUN/MON AS DAYTIME HEATING COUPLED WITH LOW-LEVEL
MOISTURE MAY ALLOW FOR AT LEAST ISOLATED CONVECTION. N/NE LOW-LEVEL
FLOW AROUND THE SOUTHERN FLANK OF THE RIDGE IS EXPECTED TO
CONTINUE INTO MID WEEK...THUS EFFECTIVELY KEEPING US ISOLATED
FROM DEEPER TROPICAL OR GULF MOISTURE. THE WAY IT LOOKS
NOW...GRADUAL INFILTRATION OF DRIER CONTINENTAL AIR AROUND THE
BASE OF THE RIDGE AND INTO OUR AREA SHOULD MINIMIZE CHANCES FOR
PRECIP BY TUES. THUS...POPS WERE REMOVED FROM TUES ONWARD...AND
HIGH TEMPS IN THE LOW 90S LOOK PROBABLE AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 86 71 89 / 50 50 30 30
SHOALS 72 87 71 90 / 50 60 30 30
CULLMAN 71 85 70 89 / 50 60 30 40
FAYETTEVILLE 71 84 69 88 / 50 50 30 30
ALBERTVILLE 72 86 70 90 / 50 50 30 40
FORT PAYNE 69 85 68 88 / 50 50 30 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
03.KDW
Hazardous weather outlook, Aug 29, 12:00 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 29 2007
ALZ001>010-016-TNZ076-096-097-301030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT WED AUG 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH.
ALTHOUGH THE STRONGEST STORMS SHOULD TAPER OFF SHORTLY AFTER
SUNSET...A FEW SHOWERS AND THUNDERSTORMS MAY PERSIST THROUGH THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THIS WETTER PERIOD WILL CONTINUE INTO THURSDAY...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING EARLY AND PERSISTING OFF AND ON THROUGHOUT
THE DAY. AGAIN...SOME OF THESE STORMS MAY RESULT IN LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS.
A WEAK FRONT MOVING THROUGH THE REGION MAY BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS ON FRIDAY WITH THE ACTIVITY COMING TO AN
END FRIDAY EVENING.
TYPICAL SUMMERTIME AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
DURING THE FIRST PART OF NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RB
In the hours before
Special weather statement, Aug 29, 2:18 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT WED AUG 29 2007
ALZ008-292100-
MARSHALL-
318 PM CDT WED AUG 29 2007
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MARSHALL COUNTY UNTIL 400
PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAB...MOVING EAST AT 15 MPH.
WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ARAB.
HYATT.
MOUNTAIN VIEW.
HIGHWAY 431.
ALBERTVILLE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Aug 29, 2:18 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT WED AUG 29 2007
ALZ008-292100-
MARSHALL-
318 PM CDT WED AUG 29 2007
...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAB...MOVING EAST AT 15 MPH. ANOTHER
RAPIDLY STRENGTHENING STORM WAS LOCATED NEAR GRANT...MOVING EAST AT
10 MPH.
WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH BOTH OF THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ARAB.
GRANT.
COLUMBUS CITY.
HIGHWAY 431.
ALBERTVILLE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. IF ON THE WATER ALONG THE SOUTHERN PORTION OF
LAKE GUNTERSVILLE...MOVE TO SAFE HARBOR AS SOON AS YOU CAN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Aug 29, 2:44 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT WED AUG 29 2007
ALZ009-292115-
JACKSON-
344 PM CDT WED AUG 29 2007
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON COUNTY UNTIL 415
PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODVILLE...OR 11 MILES WEST OF
SCOTTSBORO...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGHWAY 72.
LIM ROCK.
LARKINSVILLE.
SCOTTSBORO.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Aug 29, 2:57 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT WED AUG 29 2007
ALZ010-292130-
DE KALB-
357 PM CDT WED AUG 29 2007
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL 430 PM
CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING GERALDINE...OR ROUGHLY NEAR THE
PAINTER COMMUNITY...MOVING EAST AT 10 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITON.
HOPEWELL.
GERALDINE.
LAKEVIEW.
SKIRUM.
INTERSTATE 59.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Aug 29, 4:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT WED AUG 29 2007
ALZ006-300000-
MADISON-
555 PM CDT WED AUG 29 2007
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 7 PM CDT...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEL GREEN TO OWENS
CROSSROADS...OR ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 9 MILES
SOUTHEAST OF REDSTONE ARSENAL...MOVING EAST AT 10 MPH.
WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FARLEY.
MOORES MILL.
HADEN.
HAMPTON COVE.
OWENS CROSSROADS.
DEPOSIT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TROUTMAN
Event by event
3 heavy rain, 2 lightning, 2 flash flood. Local standard time, as filed.
Lightning, Madison
- When
- August 29, 5:30 PM CST
- Where
- Madison County, 1.5 mi NNW of Oakwood College
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.770, -86.640
Lightning sparked a small attic fire at a residence. Total damages unknown and time was estimated.
Lightning, Madison
- When
- August 29, 5:30 PM CST
- Where
- Madison County, 1.33 mi ENE of Farley
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.610, -86.550
Lightning struck a power substation on Chaney Thompson Road causing a power outage affecting 1900 customers. Lightning also struck a substation in downtown Huntsville affecting 300 customers. Time was estimated.
Heavy Rain, Madison
- When
- August 29, 6:00 PM CST
- Where
- Madison County, 1.51 mi ESE of Huntsville Park
- Reported by
- Mesonet
- Coordinates
- 34.690, -86.596
Intense rainfall was measured at the Spring Branch gage at Johnson Road. One hour rainfall from 6:00 to 7:00 pm was 3.40 inches. 30 minute rainfall from 6:00 to 6:30 pm was 2.41 inches. 20 minute rainfall from 6:15 pm to 6:35 pm was 2.18 inches, averaging 0.55 every 5 minutes during this time frame.
Heavy Rain, Madison
- When
- August 29, 6:00 PM CST
- Where
- Madison County, 2.33 mi NE of Farley
- Reported by
- Mesonet
- Coordinates
- 34.624, -86.541
Rainfall of 3.79 inches was measured.
Flash Flood, Madison
- When
- August 29, 6:00 PM CST
- Where
- Madison County, 2.05 mi ESE of Huntsville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 34.719, -86.587
A flash flood brought knee deep water to two homes in a residential community along Auburn Avenue and Stanford Street.
Heavy Rain, Madison
- When
- August 29, 6:15 PM CST
- Where
- Madison County, 43.92 mi E of Cedar Pt
- Reported by
- Other Federal Agency
- Coordinates
- 34.653, -85.581
A NASA meteorologist measured 3.90 inches of rainfall.
Flash Flood, Madison
- When
- August 29, 6:30 PM CST
- Where
- Madison County, 2.39 mi ESE of Huntsville Park
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.692, -86.579
Flash flooding prompted a section of Balmoral Drive to be blocked off. Flash flooding was reported on several Huntsville streets including Meridian Street, Whitesburg Drive, South Memorial Parkway, and University Drive. Time estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 29, 20071 death · 1 injured · 1 event
- Lightning Strike in Texas, August 29, 20071 death · 1 event
- Hail and Damaging Winds in Michigan, August 29, 2007$204,000 · 1.5 in hail · 32 events
- Damaging Winds in Michigan, August 29, 2007$164,000 · 52 kt wind · 11 events
- Damaging Winds in Arizona, August 29, 2007$230,000 · 65 kt wind · 2 events
- Damaging Winds in Texas, August 29 to 30, 2007$60,000 · 50 kt wind · 4 events
- Hail and Lightning Strike in Georgia, August 29, 2007$50,000 · 0.75 in hail · 2 events
- Damaging Wind in North Carolina, August 29, 2007$50,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, August 29, 2007$31,000 · 50 kt wind · 4 events
- Damaging Wind in Kentucky, August 29, 2007$25,000 · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2007$15,000 · 60 kt wind · 3 events
- Damaging Winds in North Carolina, August 29, 200750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58222, 58224, 58229, 58237, 58244, 58231, 58245.